Alert archive / Missouri / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 42, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 29, 2016, 5:58 PM CDT for McDonald County, Missouri. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 29, 2016, 5:58 PM CDT (22:58 UTC)
- Expired
- Apr 29, 2016, 6:21 PM CDT
- In force
- 23 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County McDonald County, MO
The radar
The Tulsa radar (KINX), 109 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 29, 6:18 PM CDT | HAIL 1.25 | Anderson, MO | SOCIAL MEDIA PICTURE OF A HAIL STONE SLIGHTLY BIGGER THAN A QUARTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1449 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 193 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
046
WUUS53 KSGF 292258
SVRSGF
MOC119-292345-
/O.NEW.KSGF.SV.W.0042.160429T2258Z-160429T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
558 PM CDT FRI APR 29 2016
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL MCDONALD COUNTY IN SOUTHWESTERN MISSOURI...
* UNTIL 645 PM CDT
* AT 557 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NOEL...OR 8
MILES SOUTHWEST OF PINEVILLE...MOVING NORTHEAST AT 45 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
BIG SUGAR CREEK STATE PARK... ANDERSON...
NOEL... DODGE...
GOODMAN... SOUTH WEST CITY...
PINEVILLE... LANAGAN...
ROCKY COMFORT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3659 9462 3676 9450 3675 9407 3650 9445
3650 9462
TIME...MOT...LOC 2257Z 225DEG 41KT 3653 9452
HAIL...1.00IN
WIND...<50MPH
$$
BOXELL2 follow-up statements
967 WWUS53 KSGF 292316 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 616 PM CDT FRI APR 29 2016 MOC119-292345- /O.CON.KSGF.SV.W.0042.000000T0000Z-160429T2345Z/ MCDONALD MO- 616 PM CDT FRI APR 29 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR NORTH CENTRAL MCDONALD COUNTY... AT 616 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GOODMAN...OR NEAR PINEVILLE...MOVING NORTHEAST AT 45 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... ANDERSON... GOODMAN... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 3665 9448 3676 9450 3675 9417 3660 9438 TIME...MOT...LOC 2316Z 216DEG 37KT 3669 9438 HAIL...1.00IN WIND...<50MPH $$ BOXELL
059
WWUS53 KSGF 292321
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
621 PM CDT FRI APR 29 2016
MOC119-292331-
/O.CAN.KSGF.SV.W.0042.000000T0000Z-160429T2345Z/
MCDONALD MO-
621 PM CDT FRI APR 29 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MCDONALD COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER SMALL HAIL IS
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3665 9448 3676 9450 3675 9417 3660 9438
TIME...MOT...LOC 2319Z 225DEG 41KT 3673 9433
$$
BOXELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:11 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Apr 29, 3:11 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Springfield MO 311 PM CDT FRI APR 29 2016 ...Showers & Thunderstorms Tonight and Possibly Saturday... .SHORT TERM...(This evening through Saturday) Issued at 305 PM CDT Fri Apr 29 2016 After a lull in the precipitation this afternoon expect showers and thunderstorms to overspread the region from late this afternoon into this evening and overnight. Convection across the central and southern Plains will continue to increase and spread east and northeast as a shortwave trough lifts northeast. In addition a surface warm front will lift north from the Red River Valley as surface cyclogenesis takes place over the Plains. Strengthening synoptic scale lift within increasingly diffluent flow aloft will support widespread showers and scattered to numerous thunderstorms tonight. The potential for severe storms is conditional based on the degree of instability that develops. Models suggest most unstable CAPE up to near 1000 J/KG nosing into extreme southeastern Kansas and far southwestern Missouri as the evening progresses while the low levels continue to moisten. Given the strong lift and deep layer shear up to 50 kts strong if not locally severe convection is not out of the question. Expect tonight's convection to push off to the east late tonight and early Saturday as the shortwave swings northeast. The primary upper level low will migrate eastward into the central Plains Saturday while an associated cold front pushes east into the Ozarks during the day. Forcing along this front coupled with ample instability and deep layer shear will support the potential for strong to severe storms mainly east of highway 65 during the afternoon into the early evening. However deep mean layer moisture looks to decrease during the day as a mid level dry slot moses eastward. This could limit the development or least coverage of convection Saturday. .LONG TERM...(Saturday Night through Friday) Issued at 305 PM CDT Fri Apr 29 2016 An extended period of relatively quiet weather will unfold as we head into next week. Variable cloud cover and perhaps a few light showers may linger Sunday and Monday as another system tracks to our south. Otherwise models prog the evolution of a more northwesterly flow aloft as the week progresses. Temperatures will be near to slightly below seasonal levels. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1232 PM CDT Fri Apr 29 2016 Pilots can expect overall deteriorating flight conditions through tonight as a storm system tracks into the region. Pilots can expect variable ceilings with more widespead MVFR and IFR ceilings tonight. Showers and thunderstorms will increase tonight as a warm front lifts north into the region which will also reduce the visibility at times. Ceilings will gradually rise Saturday as cold front approaches from the west. && .SGF Watches/Warnings/Advisories... MO...NONE. KS...NONE. && SHORT TERM...Foster LONG TERM...Foster AVIATION...Foster
Hazardous weather outlook, Apr 29, 3:38 PM CDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 338 PM CDT FRI APR 29 2016 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-302045- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 338 PM CDT FRI APR 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. DISCUSSION... SCATTERED TO NUMEROUS THUNDERSTORMS ALONG WITH WIDESPREAD SHOWERS WILL OVERSPREAD THE OUTLOOK AREA FROM THE WEST THROUGH THIS EVENING AND LINGER INTO TONIGHT. LIMITED INSTABILITY WILL BE AN INHIBITING FACTOR TO THE COVERAGE OF SEVERE THUNDERSTORM DEVELOPMENT. HOWEVER ENOUGH INSTABILITY MAY DEVELOP ACROSS FAR SOUTHWESTERN MISSOURI AND SOUTHEASTERN KANSAS TO SUPPORT THE DEVELOPMENT OF STRONG TO POTENTIALLY SEVERE STORMS. THE PRIMARY RISK WITH THE STRONGER STORMS WILL BE HAIL UP TO THE SIZE OF QUARTERS AND WINDS UP TO 60 MPH. IN ADDITION ANY STORMS WILL PRODUCE OCCASIONAL TO FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A LIMITED TO ELEVATED RISK FOR STRONG TO POTENTIALLY SEVERE THUNDERSTORMS SATURDAY...MAINLY IN AREAS EAST OF HIGHWAY 65. IF SEVERE STORMS DEVELOP...THE PRIMARY RISK WILL BE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT: HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE) THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE) FOSTER
In the hours before
Special weather statement, Apr 29, 4:12 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
412 PM CDT FRI APR 29 2016
KSZ073-097-101-292200-
CRAWFORD KS-CHEROKEE KS-BOURBON KS-
412 PM CDT FRI APR 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR CRAWFORD...BOURBON AND NORTHERN
CHEROKEE COUNTIES UNTIL 500 PM CDT...
AT 412 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF ERIE TO
NEAR ST. PAUL TO NEAR ALTAMONT...AND MOVING EAST AT 35 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IN THE ADVISORY INCLUDE...
PITTSBURG... FORT SCOTT...
FRONTENAC... GIRARD...
ARMA... MARMATON...
CHEROKEE... WEIR...
MULBERRY... SCAMMON...
CHICOPEE... MCCUNE...
FRANKLIN... ARCADIA...
UNIONTOWN... WALNUT...
WEST MINERAL... REDFIELD...
HEPLER... ROSELAND...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.
&&
LAT...LON 3785 9508 3798 9462 3728 9462 3726 9508
3750 9509
TIME...MOT...LOC 2112Z 251DEG 32KT 3769 9527 3746 9517 3726 9529
BOXELLNearby
Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.